Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2005, 6:32 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2005, 6:32 AM EDT (10:32 UTC)
- Expired
- Jun 13, 2005, 9:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 131034 FFWRNK VAC173-131330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 930 AM EDT * AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER NORTHERN SMYTH COUNTY. THE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 15 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ANOTHER 1 TO 2 INCHES CAN BE EXPECTED OVER THE WARNED AREA IN THE NEXT HOUR OR TWO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3693 8168 3680 8152 3695 8138 3699 8144 $$ JH
1 follow-up statement
000 WGUS71 KRNK 131239 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 839 AM EDT MON JUN 13 2005 VAC173-131247- SMYTH VA- 839 AM EDT MON JUN 13 2005 ...THE FLASH FLOOD WARNING FOR SMYTH COUNTY IS CANCELLED... RAIN HAS MOVED NORTHEAST OF THE AREA AND LOCAL OFFICIALS ARE ONLY REPORTING PONDING OF WATER ON ROADWAYS DUE TO THE HEAVIE RAIN EARLIER THIS MORNING. THUS...THE FLASH FLOOD WARNING WILL BE CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3693 8168 3680 8152 3695 8138 3699 8144 $$ SK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:28 AM EDT, 4 minutes earlier.
Area forecast discussion, Jun 13, 6:28 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 628 AM EDT MON JUN 13 2005 .AVIATION... LOW CLOUDS ALONG WITH SCTD SHRA WILL CONT MVFR/IFR CIGS AND OCNL MVFR VSBYS OVER THE SE WVA SITES THRU AT LEAST MID MORNING. ELSW MAINLY VFR CIGS TO INIT WITH OCNL MVFR CIGS WORKING IN AT ROA/LYH BY MID MORNING ALONG WITH ISOLD SHRA. CIGS SHOULD GRDLY IMPROVE THRU MVFR LEVELS AFTER 16Z WITH VFR CIGS PSBL MOST SITES BY MID AFTN. HOWEVER WDLY SCTD SHRA/TSRA LIKELY TO PRODUCE OCNL MVFR ESPCLY ERN TAF SITES THIS AFTN. LATER THIS EVENING...EXPECT SOME MVFR FOG AT KLYH...KDAN AND KLWB AROUND 04Z WITH IFR VSBYS PSBL BETWEEN 10-12Z. && .PREVIOUS DISCUSSION... (ISSUED 300 AM EDT MON JUN 13 2005) SHORT TERM (TODAY AND TONIGHT)... RADAR SHOWING A FEW -SHRA CONTG TO MOVE N UP ALONG THE SRN BLUE RIDGE JUST AHEAD OF LAST FAINT TROPICAL FEEDER BAND UNDER REMNANT SYSTEM WELL TO THE NW. APPEARS THIS LOBE OF DEEPER RH PER VAPOR LOOP WILL BE THE MAIN PLAYER TODAY PENDING AMOUNT OF HEATING AND LOCATION OF APCHG CONVERGENCE ZONE LATE MORNING INTO MID AFTN. MODELS CONT TO BACK OFF ON COVERAGE BUT STILL LIKE THE IDEA OF MAIN FOCUS ALONG THE BLUE RIDGE BY MIDDAY AND THEN E THRU THE AFTN. KEY TO DEEPER CONVECTIVE COVERAGE LIES WITH BREAKS/HEATING SINCE GUIDANCE SHOWING DECENT CAPES BEFORE DRYING ALOFT STARTS TO CAP THINGS OFF LATE. SINCE THINK THERE WILL BE SOME DVLPG INSOLATION WILL KEEP DECENT CHC POPS/LOW TOPPED TSRA GOING ESPCLY BLUE RIDGE E AND MENTION HVY RAIN GIVEN TROPICAL PWATS BUT ONLY WEAK UPPER SUPPORT. LESS HEATING MEANS MORE TROPICAL NATURE LIGHTER SHRA WITH COVERAGE QUITE LIMITED SO SOMETHING TO WATCH. OTRW WILL LEAN TEMPS TOWARD THE WARM SIDE OF MOS ALTHO MAY BE LATE HIGHS WHEN DRIER AIR ALOFT ALLOWS MORE BREAKS BEHIND TRAILING SFC TROFFINESS. SOME LINGERING SHRA PSBL THIS EVENING MAINLY E GIVEN RESIDUAL CAPE BUT LITTLE LEFTOVER FOCUS SO WILL ONLY LEAVE IN VERY LOW POPS AT BEST. COLUMN CONTS TO DRY OVERNGT WITH CWA SLIDING INTO DRIER WESTERLY FLOW UNDER DRY POCKET ALOFT AHEAD OF NEXT UPSTREAM TROF. THIS SHOULD ALLOW FOR SOME CLEARING OVERNGT AS WELL AS SOME FOG SINCE LITTLE AIRMASS CHANGE TO REMOVE MOIST DEWPTS. LONG TERM (TUESDAY THROUGH SUNDAY)... EARLY PORTION OF THIS PERIOD DOMINATED BY OVERALL HOT TEMPS AND LESS CONVECTION UNTIL NEXT SFC TROF/FRONT ARRIVES LATER WED. WITH RAOBS SHOWING DEEP W/NW FLOW TAKING SHAPE TUE UNDER NEARLY 20C 85H TEMPS... EXPECT HIGHS TO ROCKET INTO THE LOW/MID 90S OUT E AND 80S W UNDER MORE SUN. THIS SHOULD ALSO PUSH HEAT INDEX VALUES JUST BELOW ADVSRY LEVELS SE ALTHO DOWNSLOPE MAY CAUSE ENOUGH DRYING TO STAY MORE LIKE UPR 90S. THUS WILL ADDRESS IN HWO FOR NOW AND LIKELY SPS LATER ON. OTRW APPEARS CAP ALOFT ENOUGH WITHOUT MUCH UVV TO SUPPORT A MAINLY DRY TUE WITH ISOLD OROGRAPHIC COVERAGE PSBL LATE. NEXT 5H TROF PIVOTING THRU THE GRT LAKES WILL PUSH AN INIT COLD FRONT TOWARD THE AREA TUE NGT BEFORE JUMPING INTO LEE TROF WED. THINK PREFRONTAL POPS MAINLY FAR W LATE TUE NGT AND ONLY ISOLD ELSW GIVEN STRONG WLY TRAJS...THEN WDLY SCTD AT BEST ALL AREAS WED PER DEEP MOISTURE GNRLY STUCK TO THE NW CLOSER TO UPR TROF. STILL HOT/HUMID AGAIN WED BUT OVERALL A FEW DEGS LOWER UNDER MORE W/SW FLOW/LESS COMPRESSION AND SLGT 85H COOLING. GFS SUGGESTS SECONDARY OR 85H FRONT ARRIVING WED NGT INTO THU IN RESPONSE TO NEXT STRONGER S/W ROTATING ARND 5H COLD POOL ACROSS THE MID ATLC. MOISTURE CONTG TO LOOK LESS AND LESS WITH MAIN BODY OF COLD AIR ALOFT OFF TO THE N. COULD BE AN ISOLD SHRA ABOUT ANYTIME THU-SAT PENDING IMPULSES ROTATING THRU SO WILL LEAVE GOING POPS IN PLACE. OTRW WILL BE A REFRESHING CHANGE BACK TO BELOW NORMAL TEMPS AFTER THE HOT/SUMMERY MIDWEEK HEAT AND HUMIDITY. AVIATION... REMNANT LOW OF ARLENE WILL TREK FROM THE OH VLY INTO THE ERN GTLKS THIS PERIOD. BAND SHRA OVER THE SRN APPS LOOKS TO MAKE INROADS INTO THE MTNS/BLUE RIDGE LATER THIS MORNING. CIGS ARE LOWERING ACROSS THE MTNS...AND EXPECT THIS TREND TO PUSH EAST INTO THE FOOTHILLS AND PIEDMONT BETWEEN 06 AND 12Z. HAVE CIGS FALLING INTO IFR AT KROA AND KDAN BY 11Z...WITH SOME FOG AS WELL...THEN BACK TO MVFR BY 14-15Z. THINKING SHRA WILL BE SCTD...SO ONLY GOING WITH VCSH FOR ALL LOCATIONS DURING THE MORNING/EARLY AFTN. DRY AIR ALOFT EVIDENT ON WV WILL ADVECT IN BY AFTN...ALTHOUGH LOW LVLS REMAIN MOIST. THINKING CIGS WILL IMPROVE TO VFR BY MID AFTN...BUT REMAIN BKN. LATER THIS EVENING...EXPECT SOME MVFR FOG AT KLYH AND KDAN AROUND 04Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Jun 13, 6:15 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 615 AM EDT MON JUN 13 2005 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-140730- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 615 AM EDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WITH A COUPLE INCHES PER HOUR POSSIBLE IN THE HEAVIER DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MIDDLE 90S ESPECIALLY ACROSS THE PIEDMONT COUNTIES TUESDAY AFTERNOON. THIS IN COMBINATION WITH HIGH HUMIDITY LEVELS WILL LIKELY RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES. ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY ALTHOUGH HUMIDITY VALUES SHOULD BE LOWER KEEPING HEAT INDICES IN THE LOWER TO MIDDLE 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-140730- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 615 AM EDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION THROUGH THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...WITH RATES OF 2 INCHES PER HOUR POSSIBLE. THIS MAY LEAD TO LOW LYING AND POOR DRAINAGE FLOODING WHERE THE HEAVIER DOWNPOURS PERSIST OR TRAIN ACROSS THE SAME LOCATIONS FOR PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.